Ohio, 2018Damaging Winds in Ohio, October 2, 2018
October 2, 2018 · NWS PBZ · 2 events in 2 counties and zones
A low amplitude, positively-tilted shortwave trough crossed the eastern Great Lakes/upper Ohio Valley region on October 2nd. Showers and thunderstorms developed in a moist, unstable air mass across eastern Ohio, northwestern Pennsylvania, and northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low amplitude, positively-tilted shortwave trough crossed the eastern Great Lakes/upper Ohio Valley region on October 2nd. Showers and thunderstorms developed in a moist, unstable air mass across eastern Ohio, northwestern Pennsylvania, and northern West Virginia. Despite expansive early morning cloud cover, some clearing was observed, allowing for a substantial buildup of instability, while dewpoints in the mid to upper 60s illustrated the available moisture. The crossing shortwave and associated mid-level jet resulted in 40 knots of deep layer shear and a wind profile which favored discrete cells. As a result, several supercells and tornadic signatures were observed. Although southeast Ohio did not receive the worst of these storms, a couple of wind damage reports were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 2, 2:35 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Oct 2, 2:35 PM EST, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
335 PM EDT Tue Oct 2 2018
.SYNOPSIS...
Periodic showers and thunderstorms will move through the region
today and tonight as a cold front approaches. A warming trend is
expected for the remainder of the week as upper high pressure
builds.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe Thunderstorm Watch 393 has been issued to the sw of the
Tornado Watch, across ern OH and far swrn PA. Storms are
expected to develop along the advancing cold front and move into
the watch area during the next few hours. Tornado Watch 392
remains in effect. Previous discussion follows...
A low-amplitude shortwave trough will cross the Upper Ohio
Valley today. Ahead of this wave, a narrow plume of deeper
moisture will arrive preceding the system's cold front. Periodic
showers and storms can be expected throughout the day, with the
best chance during the afternoon and evening hours as the
surface boundary/upper wave near and heating will peak.
Shear and instability will be present, but cloud cover will be
the limiting factor for realizing potential instability. Breaks
in the cloud cover will offer the best chance to increase
atmospheric instability, but the duration may be insufficient
for a widespread severe weather threat.
Nevertheless, CAMs do indicate increasing storm coverage by
mid-afternoon, and any storms will mature in an environment with
strong DCAPE, a wide mid-level CAPE profile and a favorable
critical angle for sewd-moving discrete storms. Thus, all severe
weather threats are possible contingent on storm maturity.
The cold front will sag swd and will bring an end to most, if
not all, lingering showers. Modest PoPs were maintained in the
srn zones along the frontal boundary, which will stall as upper
support for its continued movement wanes.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Shortwave ridging will limit rain potential on Wed, but
isolated showers remain possible near the stalled frontal
boundary, mainly in far-srn zones during peak heating. Any
convection will struggle as it fights a strengthening upper
ridge building nwd from the sern CONUS.
As a low-level jet strengthens and a positively-tilted upper
trough approaches Wed night, the stalled front will advance nwd.
The system's associated cold front will approach nwrn PA by Thu
morning. Given the strengthening ridge, overnight rain in the
warm sector appears unlikely despite the strong warm advection.
The cold front will cross the region on Thu and produce likely
rain showers, but may struggle to generate vigorous convection
as the nrn periphery of the upper ridge will be a detriment to
upward motion.
Temperatures thru much of the week will be warm in the upper
70s and low 80s (roughly 10F above seasonal average), owing to
the prolonged presence and amplification of the sern-CONUS H5
ridge.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
With a lack of upper-air support, the Thu front will lose its
swd push and is expected to stall in the Mid-Atlantic region on
Fri. A progressive and semi-active pattern appears probable
into the weekend as the region will remain on the nrn periphery
of an upper ridge. Thereafter, rain potential will be dependent
on a fight between the increasingly-assertive upper ridge and
any shortwave troughs in the swly flow aloft.
Temperature will remain above seasonal average into next week.
Consistency among models in an anomalously-strong upper ridge in
the Mid-Atlantic region has increased for early next week, which
suggests maxima could reach well into the 80s. In fact, sounding
climatology suggests that H5 height at Pittsburgh could near
record values.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MVFR cigs and scattered showers/storms are expected through the
evening as a cold front brings impacts the region. Most of the
showers will end this evening, but low clouds look to hang
around into early Wednesday.
Outlook...
Widespread restrictions will be possible on Thursday with the
passage of another cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Update...Kramar
Hazardous weather outlook, Oct 2, 2:36 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
336 PM EDT Tue Oct 2 2018
MDZ001-WVZ021-509>514-031945-
Garrett-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
336 PM EDT Tue Oct 2 2018
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...This Afternoon and Tonight.
Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ041-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-031945-
Columbiana-Jefferson-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Allegheny-Armstrong-Indiana-Washington-Westmoreland-
Westmoreland Ridges-Hancock-Brooke-
336 PM EDT Tue Oct 2 2018
...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039-040-048-049-057>059-068-069-PAZ031-075-076-WVZ003-004-012-
031945-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-Greene-Fayette-Fayette Ridges-Ohio-Marshall-Wetzel-
336 PM EDT Tue Oct 2 2018
...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Kramar
In the hours before
Special weather statement, Oct 2, 4:53 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
553 PM EDT TUE OCT 2 2018
OHZ041-022230-
Columbiana-
553 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN COLUMBIANA COUNTY...
At 553 PM EDT, a strong thunderstorm was located over Salem, moving
east at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Salem... Columbiana...
East Palestine... Lisbon...
Leetonia... New Waterford...
Rogers... New Garden...
North Georgetown... Winona...
Guilford Lake State Park... Beaver Creek State Park...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4090 8082 4090 8052 4084 8052 4067 8066
4085 8106 4090 8101 4090 8090 4093 8089
4093 8082
TIME...MOT...LOC 2153Z 290DEG 39KT 4090 8088Local storm report, Oct 2, 5:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO GRAYSVILLE 39.93N 80.38W
10/02/2018 GREENE PA TRAINED SPOTTER
VIDEO ON SOCIAL MEDIA AND REPORTS FROM SPOTTERS
INDICATING FLYING DEBRIS AND FUNNEL CLOUD. A STORM
SURVEY WILL BE CONDUCTED TOMORROW.
&&
EVENT NUMBER PBZ1803584
AMILLERSpecial weather statement, Oct 2, 5:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
603 PM EDT TUE OCT 2 2018
PAZ009-015-016-022300-
Jefferson-Forest-Clarion-
603 PM EDT TUE OCT 2 2018
...A NUMBER OF STRONG THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL
HAIL AND GUSTY WIND WILL AFFECT NORTHERN JEFFERSON...NORTHEASTERN
CLARION AND CENTRAL FOREST COUNTIES...
At 602 PM EDT, a strong thunderstorm was located 8 miles west of
Marienville, moving east at 35 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Marienville... Brockway...
Kellettville... Leeper...
Clarington... Clear Creek State Park...
Cook Forest State Park... Starr...
LAT...LON 4138 7945 4151 7942 4158 7926 4152 7896
4144 7896 4144 7897 4145 7899 4145 7906
4142 7907 4142 7909 4134 7909 4136 7904
4135 7902 4138 7897 4136 7896 4126 7874
4124 7874 4123 7871 4122 7871
TIME...MOT...LOC 2202Z 285DEG 29KT 4145 7929Local storm report, Oct 2, 5:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL NEW STANTON 40.22N 79.61W
10/02/2018 E1.00 INCH WESTMORELAND PA SOCIAL MEDIA
PICTURES POSTED ON SOCIAL MEDIA. TIME ESTIMATED BY
RADAR.
&&
EVENT NUMBER PBZ1803585
AMILLERLocal storm report, Oct 2, 5:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TORNADO BAXTER 41.13N 79.15W
10/02/2018 JEFFERSON PA 911 CALL CENTER
CALL FROM 911 OF TORNADO ON GROUND: N MT. PLEASANT RD.
AND RT.28
&&
EVENT NUMBER PBZ1803586
MFLocal storm report, Oct 2, 5:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL CARMICHAELS 39.90N 79.98W
10/02/2018 E1.00 INCH GREENE PA FIRE DEPT/RESCUE
NICKEL TO QUARTER SIZE HAIL AT VOLUNTEER FIRE
DEPARTMENT.
&&
EVENT NUMBER PBZ1803587
JFThunderstorm Wind, Columbiana
- When
- October 2, 5:15 PM EST
- Where
- Columbiana County, Salem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 40.900, -80.850
The county department of highways reported that multiple trees were blown down in Salem.
Thunderstorm Wind, Muskingum
- When
- October 2, 6:10 PM EST
- Where
- Muskingum County, Chandlersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -81.830
A trained spotter reported that ten large trees were snapped our uprooted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, October 2 to 6, 20181 injured · $802,000 · EF2 · 7 events
- Tornadoes and Flash Flood in Pennsylvania, October 2, 2018$22,000 · EF2 · 32 events
- Flash Flooding and Flood in Arizona, October 2 to 3, 2018$3.8 million · 3 events
- Tornadoes and Damaging Winds in New York, October 2, 2018$205,000 · EF1 · 12 events
- Tornado in Pennsylvania, October 2, 2018EF2 · 1 event
- Flash Flooding and Flooding in Arizona, October 2, 2018$199,000 · 19 events
- Flash Flooding and Flood in Arizona, October 2, 2018$275,000 · 4 events
- Tornado and Hail in Connecticut, October 2, 2018$58,000 · EF1 · 5 events
- Hail and Damaging Winds in Pennsylvania, October 2, 2018$34,000 · 2 in hail · 25 events
- Tornadoes and Damaging Winds in Pennsylvania, October 2, 2018$75,000 · EF0 · 6 events
- Tornadoes and Hail in Pennsylvania, October 2, 2018EF1 · 5 events
- Tornado in Pennsylvania, October 2, 2018$5,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788122, 788123.